Indiana, 2018Flooding in Indiana, February 20 to 25, 2018
February 20 to 25, 2018 · NWS IWX · 10 events in 10 counties and zones
A slow release of a snow pack, containing one to over two inches of water, occurred in the days leading to the event which started the process of river rises in many areas. Low pressure tracked from northwest Iowa into northern Lower Michigan, which ushered in a rapid warmup and equally rapid release of any remaining water in the snow-pack.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5.8 million
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow release of a snow pack, containing one to over two inches of water, occurred in the days leading to the event which started the process of river rises in many areas. Low pressure tracked from northwest Iowa into northern Lower Michigan, which ushered in a rapid warmup and equally rapid release of any remaining water in the snow-pack. Several rounds of rain occurred between the 19th and 21st of February across the region, fed by record high precipitable water levels (by February standards) in the 1.3 to 1.5 inch range. A swath of four to six inches of rain fell northwest of a Logansport to Kendallville line. All these factors combined to cause extensive flooding on several rivers in the St Joseph, Kankakee and Upper Wabash river basins, with record crests occurring on some rivers. These water levels forced evacuations of homes and closure of businesses and schools, rescues from those driving into flood waters and an overwhelming of water treatment facilities in a few communities. While exact damage figures were not available at the time of entry of the data, preliminary data suggests values into the millions (possibly $10 million or higher).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 20, 6:51 AM EST, 51 minutes earlier.
Area forecast discussion, Feb 20, 6:51 AM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
651 AM EST Tue Feb 20 2018
.SYNOPSIS...
Issued at 642 AM EST Tue Feb 20 2018
Very wet and mild weather will continue through Wednesday morning.
Heavy rainfall will lead to flooding on rivers, streams, and low
lying areas prone to flooding. Temperatures will rise to record
or near record highs today from 65 to 72 degrees. Cooler and drier
air should return to the area accompanied by a light wintry mix
Wednesday into Thursday.
&&
.SHORT TERM...(Today through Wednesday)
Issued at 318 AM EST Tue Feb 20 2018
River flooding and some areal flooding was already underway with
event rainfall totals so far closing in on 3 inches over
northwest Indiana. There was still plenty of convection in the
warm sector with the front northwest of Chicago and Grand Rapids.
Ample rain on the way. Have issued flood warnings for many
counties given ongoing flooding reports, observed/mesonet rainfall
amounts and radar rainfall estimates. Substantial rises on many
river will cause many to reach moderate and some to reach major
stage. The latest GFS ensemble run has several rivers reaching
major flood stage at some point this week. Indications continue of
a rather extreme precipitation event with precipitable water
values between 1.3 and 1.5 at times. A note from the Lincoln
Illinois office revealed the 00Z run from last night (evening run)
had the precipitable water value at 1.33" (which was a record).
Will continue the flood watch into Wednesday afternoon as more
rounds of rain develop in the warm sector and then along/ahead of
the front.
Much colder air will spread underneath the warm air early
Wednesday as the front moves southeast. A brief wintry mix is
possible. Given very mild temperatures at the onset and given a
brief mix, believe there should not be any significant travel
issues Wednesday morning.
&&
.LONG TERM...(Wednesday night through Monday)
Issued at 318 AM EST Tue Feb 20 2018
Much colder air will continue to spread across the area Wednesday
night with temperatures falling below freezing by daybreak. A
wintry mix may cause travel issues by Thursday morning. More rain
from Thursday night into Saturday will aggravate ongoing flood
issues. Highs Friday through Monday will be generally in the 40s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 642 AM EST Tue Feb 20 2018
Numerous showers and some storms continue to develop well into the
warm sector over much of Il and track northeast. For SBN, training
showers and a few storms through much of the day. The winds should
shift overnight. Still much uncertainty how fast temps will fall
below freezing. There is potential for freezing rain late; for
now, left just rain. Otherwise, better conditions at FWA; have
conditions becoming MVFR as bands of heavier rain move in tonight.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch through Wednesday afternoon for INZ003>009-012>018-
020-022>027-032>034.
MI...Flood Watch through Wednesday afternoon for MIZ077>081.
OH...Flood Watch through Wednesday afternoon for OHZ001-002-004-005-
015-016-024-025.
LM...Small Craft Advisory until 7 PM EST this evening for LMZ043-046.
&&
SYNOPSIS...Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...Skipper
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Feb 20, 5:44 AM EST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
544 AM EST Tue Feb 20 2018
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-211045-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
544 AM EST Tue Feb 20 2018 /444 AM CST Tue Feb 20 2018/
This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.
.DAY ONE...Today and Tonight
The combination of recent rainfall, saturated ground and periods of
rain will lead to flooding on area streams and rivers. Areal
flooding is ongoing. Please see Flood Warnings and statements in
effect (products FLWIWX and FLSIWX) and the Flood Watch product
(FFAIWX) from this office for more information.
A wintry mix is possible over northwest Indiana into far southern
Lower Michigan late tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
River flooding will continue through the rest of the week. In
addition, areal flooding will be ongoing Wednesday. Please see Flood
Warnings and statements in effect (products FLWIWX and FLSIWX) and
the Flood Watch product (FFAIWX) from this office for more
information.
A wintry mix is possible at times from Wednesday night through
Thursday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
&&
Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx
LMZ043-046-211045-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
544 AM EST Tue Feb 20 2018
This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.
.DAY ONE...Today and Tonight
Small craft advisory conditions are expected. Please see the Marine
Weather Message product (MWWIWX) for more information.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Small craft advisory conditions are likely at times the rest of this
week.
&&
Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx
In the hours before
Local storm report, Feb 20, 7:28 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
728 AM EST TUE FEB 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 AM HEAVY RAIN SOUTH BEND 41.68N 86.27W
02/20/2018 M2.68 INCH ST. JOSEPH IN TRAINED SPOTTER
TOTAL SO FAR.
0646 AM HEAVY RAIN 2 E CONSTANTINE 41.84N 85.63W
02/20/2018 M3.34 INCH ST. JOSEPH MI TRAINED SPOTTER
EVENT TOTAL SO FAR.
&&Flood, St. Joseph
- When
- February 20, 7:42 AM EST to February 25, 11:45 AM EST
- Where
- St. Joseph County, 3.16 mi W of North Liberty to 3.33 mi S of Ardmore
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $1.1 million
- Reported by
- Emergency Manager
- Coordinates
- 41.537, -86.490
Extensive flooding occurred across the county as all area waterways exceeded their limited, reaching record levels in some spots. Residents had to be evacuated along many of the rivers with numerous homes and businesses suffering varying degrees of damage. In addition, numerous roads were closed due to high water for several days including portions of US 331, 20 and 6 as well as several state routes. Washouts were reported in some areas. Damage estimates totaled at least 1.1 million dollars.
Flood, La Porte
- When
- February 20, 6:50 AM CST to February 25, 10:45 AM CST
- Where
- La Porte County, 1.8 mi SW of Michigan City to 1.01 mi SW of Wilders
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $500,000
- Reported by
- Department of Highways
- Coordinates
- 41.703, -86.926
High water forced the closures of several roads in LaPorte county, including portions of US 20 and 35 and State Routes 8 and 212. The high water was the result of ditches, creeks, streams and rivers exceeding their capacity, causing extensive flooding that slowly increased over the span of a few days. State Route 8, between US 421 and State Route 39 suffered such severe flooding as a result of flood waters on the Yellow iver that a portion of the road will require complete reconstruction of a portion, causing it to remain closed for several months. See separate entry for damage to a levee in Starke county. Damage in excess of $500,000 was reported to mainly county roads, state highways and the water treatment plant in LaPorte.
Flood, Lagrange
- When
- February 20, 11:52 AM EST to February 25, 11:45 AM EST
- Where
- Lagrange County, 0.51 mi SSE of Stony Creek Station to 3.69 mi NW of Shipshewana Fld Arpt
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $54,000
- Reported by
- Emergency Manager
- Coordinates
- 41.523, -85.645
Damage occurred to several roads in the county due to high water levels on rivers, creeks and streams. Road damage was reported in parts of the county. High water levels on Whitmer and Westler lakes, located near Wolcottville caused damage to several homes and a water treatment plant suffering damage. Estimates were over 54,000 dollars.
Flood, Starke
- When
- February 20, 11:52 AM CST to February 25, 10:45 AM CST
- Where
- Starke County, 5.34 mi E of Ora to 2.25 mi NE of Koontz Lake Lake
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $1.2 million
- Reported by
- Emergency Manager
- Coordinates
- 41.171, -86.467
Extensive flooding occurred across the county as rivers, creeks, streams and ditches could not keep up with the flood waters. Water was reported to be so high and fast that many ditches were breaking, allowing the water to spill onto roads and other areas. A levee on the Yellow River west of State Route 39 and south of State Route 8 was breached, causing extensive damage to the levee and increased flooding downstream. Portions of State Routes 8, 39, 10 and 23 as well as countless county roads were closed due to high water. Damage is estimated in excess of 1.2 million dollars.
Flood, Marshall
- When
- February 20, 2:17 PM EST to February 25, 11:45 AM EST
- Where
- Marshall County, 4.45 mi W of Teegarden to 1.95 mi SSW of Culver
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $1.2 million
- Reported by
- Emergency Manager
- Coordinates
- 41.474, -86.466
Damage occurred to several roads as a result of the record flooding from the Yellow River and associated drainage basin. Many county roads were closed for a period of time with even State Routes 30, 331 and 6 being impacted by flood waters. Nearly every town in the county suffered damage from the flood waters with Plymouth, Argos and Bremen suffering the most damage. Evacuations were necessary in some areas with water rescues due to rapid rise in the rivers. Preliminary damage estimates exceed 1.2 million dollars.
Flood, Pulaski
- When
- February 20, 2:00 PM CST to February 25, 11:45 AM CST
- Where
- Pulaski County, 2.17 mi NE of Monterey to 2.9 mi NNW of Medaryville
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $38,000
- Reported by
- Emergency Manager
- Coordinates
- 41.170, -86.468
Extensive river basin flooding occurred across the county with several roads having to be closed at times as the Tippecanoe River went well out of its banks to near record levels. Damage was reported to many roads with some suffering partial washouts as drainage was unable to keep up with the water flow. Preliminary damage estimates were around 38,000 dollars.
Flood, Elkhart
- When
- February 20, 3:30 PM EST to February 25, 11:45 AM EST
- Where
- Elkhart County, 4.26 mi NW of (Ekm)elkhart Muni Ar to 2.98 mi E of Vistula
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $1.2 million
- Reported by
- Emergency Manager
- Coordinates
- 41.760, -86.063
Extensive flooding occurred across the county as all area waterways exceeded their limited, reaching record levels in some spots. Residents had to be evacuated along many of the rivers with numerous homes and businesses suffering varying degrees of damage. In addition, numerous roads were closed due to high water for several days including portions of US 6, State Routes 19 and 106. Damage estimates totaled at least 1.2 million dollars.
Flood, Fulton
- When
- February 20, 3:44 PM EST to February 25, 11:45 AM EST
- Where
- Fulton County, 4.47 mi SW of Grass Creek to 5.88 mi NNW of Delong
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 40.910, -86.467
Extensive flooding was reported around the Tippecanoe River and its associated basin, with several roads suffering damage from partial to full washouts. Damage has been estimated in excess of 250,000 dollars.
Flood, White
- When
- February 20, 3:44 PM EST to February 25, 11:45 AM EST
- Where
- White County, 0.67 mi NE of Garwood Arpt to 2.39 mi E of Headlee
- Cause
- Heavy Rain
- Property damage
- $230,000
- Reported by
- Emergency Manager
- Coordinates
- 40.886, -86.840
The heavy rainfall in the Tippecanoe River basin forced dam flows in excess of 20,000 CFS. This caused extensive flooding downstream of the dam with some neighborhoods having to have assistance evacuating and some water rescues due to rapid rises. The Diamond Point area near Monticello was impacted by the flood waters. Damage is estimated in excess of 230,000 dollars.
Flood, Kosciusko
- When
- February 21, 8:45 AM EST to February 25, 11:45 AM EST
- Where
- Kosciusko County, 3.07 mi WSW of Nappanee to 0.53 mi E of Mentone Arpt
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $56,000
- Reported by
- Emergency Manager
- Coordinates
- 41.427, -86.051
High water levels and subsequent flooding issues were seen across much of the county as the over 100 lakes and various creeks, streams and rivers struggle dto handle the runoff of flood waters. Several roads were closed or marked for high water. Damage was estimated at around 56,000 dollars.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in California, February 20 to 21, 2018$150 million · 4 events
- Avalanche in Idaho, February 20, 20181 death · 1 event
- Flooding in Michigan, February 20, 2018$9.6 million · 3 events
- Flash Flooding and Flooding in Illinois, February 20 to 23, 2018$4.0 million · 4 events
- Flash Flooding and Flooding in Missouri, February 20 to 25, 2018$45,000 · 86 events
- Flash Flooding and Flooding in Arkansas, February 20 to 23, 2018$50,000 · 70 kt wind · 51 events
- Damaging Winds in Arkansas, February 20, 2018$105,000 · 60 kt wind · 3 events
- Winter Weather and Astronomical Low Tide in California, February 20 to 22, 201815 events
- Ice Storm and Winter Weather in Oklahoma, February 20 to 22, 201813 events
- Ice Storm in Missouri, February 20, 20189 events
- Drought in Colorado, February 20 to 28, 20188 events
- Strong Wind in Missouri, February 20, 2018$7,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742450, 742304, 742452, 742726, 742739, 742742, 742451, 742748, 742751, 742750.